At a glance
There are two main categories of ADHD medications: stimulants and non-stimulants.
Doctors may switch a child from one category to another because of side effects or because the current medicine isn’t working as hoped.
There’s no firm rule about how or when to switch, so it’s important to follow your doctor’s guidance.
For some kids, the first type or dosage of ADHD medication they try isn’t the right one. Sometimes the medication needs to be fine-tuned, possibly more than once. (Often it takes several weeks or more to find the right dose and timing.)
But if those changes aren’t adequate, you and your prescriber may wonder whether it makes sense to switch categories of medication. That might be from stimulant to non-stimulant, or the other way around.
Here’s what you need to know about why and how prescribers might make this change.
How stimulant and non-stimulant medications differ
Stimulants are the most prescribed medications for ADHD. They’ve been used to treat attention issues since the 1960s. They target a certain type of brain chemical called dopamine. Dopamine plays a role in motivation and . It also helps kids control their movements and emotions.
Non-stimulants are a newer option. They target a different neurotransmitter called norepinephrine, which also plays a role in executive function. It helps kids control their emotions and be able to start and complete tasks, for instance.
Non-stimulants can be very effective for some kids with ADHD. But for most, they don’t have the same rate of success as stimulants, which work well in about 70 to 80 percent of cases.
It’s not uncommon for doctors to switch patients with ADHD from one category of drug to another. They may do this because of side effects or because the drug isn’t having the desired effect. There are other reasons, too.
Here’s what to know about why your doctor may recommend a switch and what to expect from the transition. Keep in mind, though, that there are many ways to transition from one medication to another. How it’s done depends very much on each individual case. So it’s important to follow your child’s doctor’s guidance.
Changing from stimulant to non-stimulant medication
Why doctors may suggest the change: Side effects are the most common reason doctors take kids off stimulants. Typical side effects include loss of appetite and weight loss. Others can include trouble sleeping, increased anxiety, or tics.
A doctor may also make the switch for teens who are at higher risk for abusing stimulant medication.
How the transition might work: Stopping stimulants doesn’t tend to cause symptoms of withdrawal. That’s because it leaves the system quickly. So kids don’t generally need to be weaned off of them gradually. Still, some doctors will keep children on a stimulant even after they start their new medication.
This is because it takes time for non-stimulants to show results. If a child is being taken off stimulants because of severe side effects, however, the doctor may stop all stimulants right away.
When starting on a non-stimulant medication, doctors often ease kids onto the new drug. They then gradually ramp up to the desired dose over a period of several weeks. Often the full effects don’t show up until the medicine has been taken consistently for four to six weeks.
What to expect: When kids come off the stimulant medication, their ADHD symptoms will likely return. So they’ll probably act exactly how they act when they’re not taking it. If children switch without staying on the stimulant, it may take weeks before ADHD symptoms go away.
Changing from non-stimulant to stimulant medication
Why doctors may suggest the change: Non-stimulant medication can be very effective for some kids with ADHD. (However, for some kids non-stimulants work when stimulants don’t.) But they don’t do much for about 50 percent of those who take them. Lack of effectiveness is a big reason why doctors switch kids to a stimulant. Non-stimulants can also make some kids excessively drowsy.
How the transition might work: If a child is on a low dose of a non-stimulant, their doctor may have them stop all at once. If your child has been taking a high dose for an extended time, the doctor may gradually taper your child off the medication to avoid potential issues with withdrawal. This process usually takes a few weeks.
Doctors may start kids on a stimulant medication before they stop taking their non-stimulant. Typically, it will be a low dose that is slightly increased every week or two until a “sweet spot” is reached. That means the drug is having optimal benefits with minimal or no side effects.
What to expect: Chances are low that children will have withdrawal issues when they come off their non-stimulant medication. If they do, they may experience temporary anxiety, trouble concentrating, confusion, and dizziness, among other issues. Stimulants are fast acting. So a child should feel the benefits (and possible side effects) of the new medication almost immediately after starting it.
It’s often parents who notice the effects of medication on their child. That includes how well it’s working and any side effects that occur. Be sure to tell your child’s doctor about both the positives and negatives you are seeing.
See a graphic that shows how ADHD medication works. Learn about the effects of ADHD medication rebound. And find out what one expert says about stopping ADHD medication for the summer.
Understood is not affiliated with any pharmaceutical company.
Stopping stimulant medication generally does not cause symptoms of withdrawal.
Non-stimulant medications can take up to four to six weeks to have an effect.
Your observations and feedback can help your child’s prescriber fine-tune the ADHD medication and its dosage.
Tell us what interests you
About the author
About the author
Peg Rosen writes for digital and print, including ParentCenter, WebMD, Parents, Good Housekeeping, and Martha Stewart.
Ellen Braaten, PhD is the director of LEAP at Massachusetts General Hospital.